Does anyone remember the name of the tablet?

Between approx 1975-1987, I know it's along time ago and some of you weren't born, but I was put on a tablet for arthritis in my elbow. I don't remember the exact year, the tablet worked but it I became extremely hypersensitive to sunlight and got terribly burnt during my summer holidays and stopped taking it. After about two years of it being on the market it was removed as it caused many side effects, about 5 people died, some had liver problems, and unfortunately some grew excessive hair on their face and/or toes but most people suffered from the sunlight sensitivity like me.

I mentioned this to my Rheumatologist but I cannot remember the name of the tablet and she was very interested to know what it was.

Did anyone else have the tablet or know it's name. Woud be grateful if anyone could help.

Many thanks. Muffin.

9 Replies

oldestnewest
  • I remember a tablet called Vioxx, that was taken off the market some time ago because of side effects causing stroke and heart problems. Whether this was the one you are referring to I'm not sure, but it worked wonders for RA I believe.

    Carolyn

  • There was an anti inflammatory that was withdrawn during this period. I believe its name ended in '...flenac'. I thought I would never forget its name because as a consequence of taking it I suffered from drug induced hepatitis twice. After the first bout I was put back on it and the hepatitis returned. I was fortunate because as you say some people died. I don't know if that is enough information for your rheumatologist to track it down.

    Interestingly all the symptoms of RA disappeared while I had the hepatitis. It seems scientists induced hepatitis in RA patients to help with their research, in the 1930s, I think, but may have been later. This is anecdotal from hospital staff and I haven't checked on the validity of it. NB: I would not suggest a bout of hepatitis to alleviate symptoms of RA for it was far more debilitating that the exhaustion that can come with RA. I later went back onto jolly old Naprosyn which has served me well ever since.

    At some point like you I became hypersensitve to sunlight - burning while hanging out the washing - but it was probably the DMARD I was on at the time and it did not occur at the same time as the hepatitis.

    In case this puts anyone off taking drugs: I have received no serious side effects in the rest of the 36 years I have been on medication for RA. Drugs really are stringently tested and this was early eighties.

    Jude

  • Thanks for your reply. I didn't have RA at the time, I have only had it almost 9 years but this was given to me due to tennis elbow. It was a new drug and my then GP wanted to try it out - never again will I become a guinea pig. I fortunately have responsed well to Enbrel and am now in a drug dependant remission from RA but I don't seem to be able to de-activate my fibromyalgia. Muffin.

  • Have you asked your GP? Their records should/might give you the information you want.

  • Hi

    My colleague Vicky, ever ready to take up a challenge, has found a reference to a drug that sounds as though it matches your description:-

    "The first drug studied by prescription-event monitoring was benoxaprofen (Opren), a non-steroidal anti-inflammatory drug (NSAID) which frequently produced photosensitivity reactions, i.e. rashes in light-exposed areas. A published case series of five deaths related to hepatic and renal failure led to withdrawal of the drug in 1982, even though some doubts were expressed as to whether they were caused by the drug, particularly as prescription event monitoring did not reveal any indication of these effects."

    (Taken from: xa.yimg.com/kq/groups/18751...

    Hope that is of help.

    Best wishes

    Lorraine

  • Opren! Thanks, I have been wracking my brains since this question was asked. I remember deaths being reported in the press, and it was not much later that I got my diagnosis. I knew it began with O....

    Thank goodness for all the monitoring that goes on now.

  • Thank you, thank you, thank you. That is the one. It has been driving me crazy for months trying to remember the name of this tablet.

    Wonderful result.

    Many thanks for your help.

    Sorry for the delay in responding but has only returned from holiday today.

    Muffin.

  • It could possibly have been hydroxychloroquine (plaquenil), as that can cause hypersensitivity to sun and other side effects. Its a drug that is still used now, but in the 70's and 80's (when my mum was put on it)

  • continued.... sorry, hit the wrong button......start again.

    It could possibly have been hydroxychloroquine (plaquenil) as that can cause hypersensitivity to sun and other side effects. its a drug that is still used now, but in the 70's and 80's hydroxychloroquine was used at an awful lot higher doses than is used now, and so it did end up giving people much more severe and sometimes dangerous side effects. When they were using it at the higher doses it started working much faster, but they realised that the risks were too high, and that if you take it at lower doses it is much much safer, even though it takes 3-6 months to really start working.

    Also around in that time frame were sulfasalazine, and injectable gold.

You may also like...